Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 17, 2021Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 17, 2021, 4:43 PM MDT for Elbert County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:43 PM MDT (22:43 UTC)
Expired
Jul 17, 2021, 5:15 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS85 KBOU 172243
SPSBOU

Special Weather Statement
National Weather Service Denver CO
443 PM MDT Sat Jul 17 2021
 
COZ046-172315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
443 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Agate, or 20 miles northwest of Limon, moving
north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate.

LAT...LON 3934 10410 3950 10417 3952 10390 3935 10388
      3934 10403 3935 10404 3934 10404 3933 10410
TIME...MOT...LOC 2243Z 172DEG 4KT 3943 10402 

$$

HIRIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:31 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 17, 3:31 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
331 PM MDT Sat Jul 17 2021

.SHORT TERM...(This evening through Sunday)
Issued at 205 PM MDT Sat Jul 17 2021

As expected, we're getting fairly widespread but weak convection
over the mountains where there is mid level moisture but also a
little warm layer that's limiting CAPE. The plains remain weakly
capped but should get warm enough for isolated storms to pop late
this afternoon, most likely near the northern border. CAPEs should
range from 600-1200 J/kg and with limited shear, only the
strongest storms should approach severe limits. We still expect a
few storms to form under the lift from a jet streak that passes
north of us overnight. These will likely form in southeast Wyoming
or the Nebraska panhandle and move southeast, possibly coming
across the northeast corner of Colorado. Uncertainty remains about
just where this will be, and whether there will be enough energy
for any severe threat since they will be moving into progressively
cooler but moister air overnight. This activity could run out of
steam, but the HRRR trend has been to maintain them most of the
night. We've added some low PoPs east of Sterling and Akron into
the early morning hours in case the storms survive and are that
far west, but the better odds are earlier and further northeast.

For Sunday, the biggest change is that the mid level winds are
lighter and are going north and northeasterly, bringing drier air
above a shallow moist layer over the plains. As a result, the
moisture mixes out over the western part of the plains. Over the
mountains there's a bit less storm activity, but it will also
likely be slow moving so the resulting areal coverage should be
less. Still a little potential for localized heavy rain but
there's less of everything to work with so the flood threat will
be getting small. We're showing similar high temperatures, but it
could be slightly warmer due to later and less cloud cover.

.LONG TERM...(Sunday night through Saturday)
Issued at 205 PM MDT Sat Jul 17 2021

It is all upper ridging for the CWA Sunday night through Tuesday
night. Models show the upper ridge center around the northwest
corner of Colorado Sunday night and Monday. Then it is over
central Colorado most of Tuesday. Tuesday night, the center is
over the Four Corners. The ridge axis is oriented north-south
Sunday night into Monday. Then is stretches more southwest to
northeast Tuesday and Tuesday night. The flow aloft is weak north
and north-northwesterly all five periods. The low level winds
should be normal diurnal trends; drainage at night and some
easterly component during the afternoons.

Concerning moisture, precipitable water progs show values in the 0.5-
0.8 inch west to 0.90-1.30 east through the 5 periods.  Will keep
some minor pops in the mountains late day Monday, with better
chances there Tuesday afternoon and evening.  The lapse rates show a
decent cap over the eastern half of the CWA during the afternoons
and evenings through Tuesday night; so no pops. Temperatures look
to be a bit above seasonal normals through the period.

Looking ahead at the later days, Wednesday through Saturday, models
keep the upper ridge centered over Colorado.  It does flatten
somewhat Friday and Saturday.  The flow aloft is very weak, and out
of the east or northeast Thursday night in Saturday morning. Will
keep the "scattered" pops going in the mountains and foothills for
the late day periods.  Less pops over the western plains and almost
nothing for the eastern plains.  Temperatures remain a tad above
seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 205 PM MDT Sat Jul 17 2021

Scattered thunderstorms are expected in the Denver area between
22z and 02z. The main impact will be a wind shift or two with
gusts up to 30 knots. Otherwise VFR conditions are expected. Only
isolated storms are expected on Sunday afternoon.

&&

.HYDROLOGY...
Issued at 205 PM MDT Sat Jul 17 2021

Slow moving thunderstorms are expected over the mountains this
afternoon and again Sunday afternoon, but limited moisture and
storm strength will keep the threat of burn scar flash flooding
low. Overnight storms over the northeast corner of Colorado could
produce localized heavy rain of 1 to 2 inches in 1 to 2 hours with
a low threat of minor flooding.

Less moisture in the early part of the week will further reduce
the threat of burn scar flooding. Moisture will eventually increase
again in the middle or later part of the week.

Fairly decent moisture will keep "scattered" pops going in the
mountains into next weekend. The flow aloft will be weak so
heavy rainfall may cause flooding, especially in the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM....RJK
AVIATION.....Gimmestad
HYDROLOGY....Gimmestad/RJK
Hazardous weather outlook, Jul 17, 11:09 AM MDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Sat Jul 17 2021

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple of severe thunderstorms will be possible over the
northeast plains late this afternoon and evening. The main threat
area will be along and east of a line from New Raymer to Limon
between 6 PM and 10 PM. Damaging winds to 60 mph and hail to one
inch in diameter will be the main threat.

Farther west including the mountains and I-25 Corridor, expect
scattered showers and thunderstorms, with mainly light to moderate
rainfall and gusty winds to around 40 mph. There is a low threat
of flooding over the Cameron Peak and Calwood burn areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated late day showers thunderstorms are expected from
Sunday through next Friday over the mountains. Hot and mainly dry
weather is expected on the plains through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight, but any
reports of hail and strong winds will be appreciated.

Gimmestad/RJK

In the hours before

Special weather statement, Jul 17, 3:41 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Denver CO
341 PM MDT Sat Jul 17 2021

COZ037-172215-
Central and Southeast Park County CO-
341 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elevenmile Canyon Reservoir, or 43 miles north of
Hayden Pass Burn Scar, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elevenmile Canyon Reservoir and Wilkerson Pass.

LAT...LON 3879 10568 3897 10576 3905 10549 3885 10541
TIME...MOT...LOC 2140Z 244DEG 14KT 3892 10563

HIRIS
Special weather statement, Jul 17, 4:11 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Denver CO
411 PM MDT Sat Jul 17 2021

COZ041-046-172245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
411 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT COUNTY UNTIL
445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Simla, or 20 miles west of Limon, moving south at 5
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Matheson.

LAT...LON 3915 10415 3931 10419 3935 10376 3919 10371
TIME...MOT...LOC 2211Z 349DEG 5KT 3925 10408

HIRIS
Special weather statement, Jul 17, 4:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
443 PM MDT Sat Jul 17 2021

COZ046-172315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
443 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Agate, or 20 miles northwest of Limon, moving
north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate.

LAT...LON 3934 10410 3950 10417 3952 10390 3935 10388
      3934 10403 3935 10404 3934 10404 3933 10410
TIME...MOT...LOC 2243Z 172DEG 4KT 3943 10402

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:05 PM MDTAreal Flood AdvisoryBOUWashington115 min
Jul 16, 6:14 PM MDTSevere Thunderstorm WarningBOULincoln31 min
Jul 16, 7:09 PM MDTAreal Flood AdvisoryBOULincoln81 min
Jul 17, 3:41 PM MDTSpecial Weather StatementBOUPark34 min
Jul 17, 4:11 PM MDTSpecial Weather StatementBOUElbert34 min
Jul 17, 5:09 PM MDTSpecial Weather StatementBOUWeld36 min
Jul 17, 5:34 PM MDTSpecial Weather StatementBOUWeld26 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.